Long-term Follow-up for Ophthalmologic Sequelae in Children Treated With Corticosteroids for Infantile Spasms

    loading  Checking for direct PDF access through Ovid

Abstract

The aim of the study was to determine if early steroid treatment of infantile spasms is associated with ocular complications years after its termination. Twenty-five patients with infantile spasms who underwent prolonged treatment with intramuscular synthetic adrenocorticotropic hormone (ACTH) and oral prednisone were evaluated for ocular complications 2 to 33 years after treatment cessation. Patients were followed by an ophthalmic examination that included anterior and posterior segments and measurement of intraocular pressure. Intraocular pressure was normal bilaterally in all patients. Findings on anterior segment examination were unremarkable. On posterior segment examination, 3 patients had an increased cup/disc ratio with normal intraocular pressure. In 2 patients, the increased ratio was considered an anatomical variant. Posterior segment findings in 2 patients were attributed to their background disease. In conclusion, early treatment with high-dose synthetic adrenocorticotropic hormone and oral prednisone for infantile spasm is apparently not associated with a risk of occular complications on long-term follow-up.

Related Topics

    loading  Loading Related Articles